Alert archive / California / Frost Advisories in 2022

Frost Advisory 46, NWS Eureka, CA

October 30, 2022Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Oct 30, 2022, 1:17 PM PDT for Humboldt County, Mendocino County, California. It took effect at Oct 31, 2022, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2022, 1:17 PM PDT (20:17 UTC)
In effect from
Oct 31, 2022, 2:00 AM PDT
Expired
Oct 31, 2022, 8:40 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS76 KEKA 302017
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
117 PM PDT Sun Oct 30 2022

CAZ106-110-111-310430-
/O.NEW.KEKA.FR.Y.0046.221031T0900Z-221031T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
117 PM PDT Sun Oct 30 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Northwestern Mendocino 
  Interior and Northeastern Mendocino Interior Counties.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
881 
WWUS76 KEKA 310248
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
748 PM PDT Sun Oct 30 2022

CAZ106-110-111-311100-
/O.CON.KEKA.FR.Y.0046.221031T0900Z-221031T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
748 PM PDT Sun Oct 30 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Northwestern Mendocino 
  Interior and Northeastern Mendocino Interior Counties.

* WHEN...From 2 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
056 
WWUS76 KEKA 311055
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
355 AM PDT Mon Oct 31 2022

CAZ106-110-111-311600-
/O.CON.KEKA.FR.Y.0046.000000T0000Z-221031T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
355 AM PDT Mon Oct 31 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Northwestern Mendocino 
  Interior and Northeastern Mendocino Interior Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
042 
WWUS76 KEKA 311540
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
840 AM PDT Mon Oct 31 2022

CAZ106-110-111-311645-
/O.CAN.KEKA.FR.Y.0046.000000T0000Z-221031T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
840 AM PDT Mon Oct 31 2022

...FROST ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 30, 4:27 AM PDT, 8 hours 50 minutes earlier.

Area forecast discussion, Oct 30, 4:27 AM PDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
427 AM PDT Sun Oct 30 2022

.SYNOPSIS...Temperatures will be slightly warmer today under a
passing ridge. A strong cold front will move across the area late
Monday, ushering in much colder temperatures, rain and mountain
snow, and occasionally gusty winds.

&&

.DISCUSSION...Patchy coastal and valley fog developed overnight,
but visibilities are improving this morning. A passing ridge of high
pressure will warm temperatures a few degrees higher than yesterday.
More coastal stratus, areas of fog, and inland valley frost can be
expected again tonight. A strong, well defined cold front will
arrive Monday night as a trough begins digging in from the north.
Widespread, and beneficial rainfall will initially sweep through
with the cold front Monday night, followed by lingering lighter rain
and showers Tuesday. North to northwest winds will become gusty
behind the front on Tuesday morning.

Another round of widespread rainfall will pick up
again later Tuesday afternoon with the passing of the trough
axis. As this occurs, lapse rates will steepen coincident with
some modest instability. This may allow for some isolated
thunderstorm development over the northern coastal waters, with
slight chances along the coast from Northern Humboldt into coastal
Del Norte. There is a very low threat of small hail, but not
enough to include in the forecast at this time. More additional
light rain chances will linger into late Wednesday. The coldest air
will settle in Wednesday and especially Thursday morning where
widespread frost and inland freezing temperatures, with areas of
hard freezes will occur. Storm total rainfall is expected to
generally range from about 1 inch over Del Norte County to around
1/10 inch in S Lake County. High elevation snow, beginning early
Tuesday morning will be generally light, but some totals of 2-4" are
possible near Scott Mountain Summit which may impact travel along
Highway 3. /JJW

&&

.AVIATION...LIFR conditions mostly prevailed overnight at both
coastal terminals and this should continue through around mid-
morning and then give way to MVFR to VFR conditions. Expect we'll
see another round of IFR to LIFR conditions later this evening and
tonight along the coast, with areas of fog likely impacting both
coastal sites. VFR conditions should prevail at KUKI through the TAF
period.

&&

.MARINE...Fresh northerlies will prevail south of Cape Mendocino
through early Monday, while mostly gentle breezes prevail north of
the Cape. Another increase in north winds is expected starting
Monday night. Moderate to fresh breezes will then persist through
the rest of the work over the coastal waters. A decaying northwest
swell will be reinforced by a long-period (18 to 20 seconds)
northwest swell, topping out around 13 to 14 feet on Monday. Yet
another reinforcing northwest swell is then forecast to move through
the waters late on Tuesday and into Wednesday. Otherwise, building
short-period seas can be expected in response to the increasing
northerlies starting Tuesday.

&&

.BEACH HAZARDS...A Beach Hazards Statement has been launched to
cover the threats the upcoming long-period swell will bring to area
beaches on Monday. Forerunners for the swell will bring the threat
of sneaker waves during the morning hours. Larger breaking waves of
16 to 20 feet will be possible starting Monday afternoon and the
early season beach profiles may help to increase wave run-up on area
beaches. Hazardous conditions should come to an end late Monday
evening.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement from late tonight through Monday
     evening for CAZ101-103-104-109.

     Frost Advisory until 9 AM PDT this morning for CAZ106-107-
     110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 6 AM PDT early this morning for
     PZZ450.

     Small Craft Advisory until 3 PM PDT Tuesday for PZZ455-470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 30, 12:03 PM PDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Eureka CA
1203 PM PDT Sun Oct 30 2022

CAZ102-105>108-110>115-311915-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
1203 PM PDT Sun Oct 30 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Frost and freezing temperatures are expected once again in the
colder valleys.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move across the area Monday night through Tuesday
morning bringing a brief period of moderate to locally heavy rain.
Colder air and scattered rain and snow showers will follow Tuesday
into Wednesday. A couple inches of snow will be possible above 3500
feet, especially Tuesday night.

Also, much colder air will result in subfreezing temperatures for
the mountains through much of next week after cold frontal passage.
Many valley locations that have NOT already had freezing temperatures
this fall, will have a good chance of freezing each morning Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-311915-
Coastal Del Norte-Northern Humboldt Coast-
1203 PM PDT Sun Oct 30 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

...BEACH HAZARDS STATEMENT IN EFFECT FOR LATE TONIGHT...

A long period NW swell will arrive late tonight bringing a
threat for sneaker waves, leading to increased wave run up on the
beaches and rapidly building surf.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...BEACH HAZARDS STATEMENT IN EFFECT TIL MONDAY EVENING...

Breaking waves from 15 to 20 feet are possible. Large, unexpected
waves can sweep across the beach without warning, sweeping people
into the sea from rocks, jetties, and beaches. These waves can also
move large objects such as logs, crushing anyone caught underneath.

A cold front will move across the area late Monday night bringing
a brief period of moderate to heavy rain. The possibility for
isolated thunderstorms will follow late Tuesday afternoon into
Tuesday evening near the beaches.

Frost and freezing temperatures will be possible during the early
morning hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-109-311915-
Southwestern Humboldt-Mendocino Coast-
1203 PM PDT Sun Oct 30 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

...BEACH HAZARDS STATEMENT IN EFFECT FOR LATE TONIGHT...

A long period NW swell will arrive late tonight bringing a
threat for sneaker waves, leading to increased wave run up on the
beaches and rapidly building surf.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...BEACH HAZARDS STATEMENT IN EFFECT TIL MONDAY EVENING...

Breaking waves from 15 to 20 feet are possible. Large, unexpected
waves can sweep across the beach without warning, sweeping people
into the sea from rocks, jetties, and beaches. These waves can also
move large objects such as logs, crushing anyone caught underneath.

Frost and freezing temperatures will be possible during the morning
hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 12:26 AM PDTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino45 hr
Oct 30, 5:48 AM PDTSmall Craft AdvisoryEKA5 days

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.